Medtronic - Getting Too Much Insulin With New Reservoir Change

I have tried to do some searching and nothing on this exactly really seems to come up.

I have been a Medtronic user for many many years. Three different pumps. Now on the 770G. Overall, very pleased. However…

I am not for sure when I finally realized this was occurring, but it seems that every time I do a new reservoir change I get dosed with extra insulin.

I first noticed abnormal lows every once in a while. Starting doing some investigation and keeping a log and finally tracked it down to shortly after new reservoir changes.

To prove my theory, I would leave my pump disconnected for an hour or so after a reservoir change and I can literally see drops of insulin forming at the end of the tubing (much more than my 0.600 basal rate would account for).

I am now pretty much 99.9% positive this is an actual thing happening. And, I can confirm this was happening with my old pump and my new 770G as well.

I am going to talk to my doc and I have placed a call into my district Medtronic trainer as well.

Has anybody else experienced this? Could I somehow be doing something wrong when I fill my reservoirs?

I know there was a reservoir recall quite a while ago. I have not gone through all my lot numbers, but I am pretty sure that was so long ago that all my reservoirs are newer than the recall.

I am glad I narrowed this down and can prepare for it. But, this obviously should not be happening.

Thanks!

Turn your basal to 0.00 and watch it again.
If you see any insulin, it’s a problem.

I have not experienced this happening to me, even though I’ve mostly used Medtronic pumps for the 35 years I’ve pumped insulin. I currently use a MM 722 pump. I have a few questions for you.

  • Do you use room temperature insulin when you fill the cartridge?

  • What infusion set do you use and how long is the tubing?

  • When you leave your pump disconnected to observe the insulin drop formation at the cannula tip, are the cartridge and the entire length of the infusion tubing at the same elevation?

  • When you prime your infusion set, do you hold the cannula tip elevated above your reservoir so as to eliminate air bubbles?

  • When you insert a new infusion set after a cartridge refill, do you issue a fixed prime command to fill the cannula following the withdrawal of the introducer needle?

  • For your fixed prime amount, how did you arrive at that number? Did you follow the recommended fixed prime amount from the infusion set manufacturer?

  • Do you wear your infusion pump at relatively the same elevation as the infusion site? For example, on your belt with an infusion site on your abdomen.

Your experiment leaving the pump disconnected does not duplicate the actual circumstance of inserting the cannula into subcutaneous tissue. It might be that the resistance of sub-q tissue is greater than delivering insulin into the air.

Your post-cartridge fill lows could be coincidental and explained by the many ways we can go low. You might have over-delivered bolus insulin for a recent meal or correction. Or your basal rate may be set a bit too high. Or your insulin sensitivity has increased and you have not adjusted your insulin sensitivity factor yet.

I’m skeptical of your hypothesis that the pump caused this hypoglycemia but I’m curious what you discover.

@Timothy

This is a great idea.

I will suspend delivery the next time I do a reservoir change and disconnect for an hour and see what happens.

@Terry4

Do you use room temperature insulin when you fill the cartridge?

No. Straight from the fridge.

What infusion set do you use and how long is the tubing?

Silhouette Infusion Set 17mm/23in

When you leave your pump disconnected to observe the insulin drop formation at the cannula tip, are the cartridge and the entire length of the infusion tubing at the same elevation?

Yes, I leave everything laying flat on the counter top.

When you prime your infusion set, do you hold the cannula tip elevated above your reservoir so as to eliminate air bubbles?

Yes, I hold the pump vertically up and the tubing above the pump, as you said to eliminate any air.

When you insert a new infusion set after a cartridge refill, do you issue a fixed prime command to fill the cannula following the withdrawal of the introducer needle?

I do not change the reservoir and the infusion set at the same time all the time. When I change the infusion set, yes, I issue a fixed prime.

For your fixed prime amount, how did you arrive at that number? Did you follow the recommended fixed prime amount from the infusion set manufacturer?

I use 0.7u per my doctor and the manufacturer.

Do you wear your infusion pump at relatively the same elevation as the infusion site? For example, on your belt with an infusion site on your abdomen.

Yes. On my belt or waste band on the same side as my infusion site.

Your post-cartridge fill lows could be coincidental and explained by the many ways we can go low. You might have over-delivered bolus insulin for a recent meal or correction. Or your basal rate may be set a bit too high. Or your insulin sensitivity has increased and you have not adjusted your insulin sensitivity factor yet.

I would normally agree with all this, except for the fact that this phenomenon is happening at any time of the day with a meal or not. The only absolute consistent factor is the reservoir change. A coincidence can only happen so many times before it is no longer a coincidence.

I’m skeptical of your hypothesis that the pump caused this hypoglycemia but I’m curious what you discover.

That is actually not my hypothesis. I am wondering if I am doing something incorrectly. I have had this on two pumps now. So, I actually do not think it is a pump thing. I am trying to figure out what is causing it.

I encourage you to use room-temperature insulin when filling an insulin cartridge. Any liquid expands as it heats up. Going from 42 degrees F refrigerator temp to 72 degrees F room temperature will cause the insulin volume in the cartridge to expand ever so slightly and force insulin out of the cannula tip. This could explain what you are witnessing.

Plus, cold insulin tends to form bubbles when filling a new cartridge. Insulin can retain its potency for at least 28 days at room temperature.

Try using room temperature insulin to refill your cartridge for a few refills and see if that does not eliminate your problem.

1 Like

From page 122 of the 770G user guide:

This was thought to be an issue with older MT pumps. I don’t know if anyone has tested the newer ones. You might reach out to Diabetes Technology Society and see if anyone has run more recent studies.

1 Like

The pump mechanism hasn’t changed, only the interface/appearance, it would still apply. It also applies to similar syringe-style mechanism pumps that are available in countries outside the US.

1 Like